Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Sacramento, CA

October 26, 2004Butte County, Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Oct 26, 2004, 7:17 PM PDT for Butte County, Glenn County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 7:17 PM PDT (02:17 UTC)
Expired
Oct 26, 2004, 7:45 PM PDT
In force
28 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Glenn County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 270217
SVRSTO
CAC007-021-270245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
716 PM PDT TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GLENN COUNTY IN CALIFORNIA
  WEST CENTRAL BUTTE COUNTY IN CALIFORNIA

* UNTIL 745 PM PDT

* AT 714 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
  OF CHICO TO 8 MILES SOUTHEAST OF WILLOWS...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  CHICO
  HAMILTON CITY
  WILLOWS

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED WITH THESE STORMS. IF YOU 
ARE IN THE PATH OF THE STORMS...PUT YOUR CAR IN A GARAGE AND MOVE TO 
A SUBSTANTIAL SHELTER.

LAT...LON 3977 12208 3940 12230 3947 12193 3982 12172

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 3:30 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 26, 3:30 PM PDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT TUE OCT 26 2004

.DISCUSSION...
FRONTAL BOUNDARY NOW OVER THE ALPINE COUNTY AREA.  HEAVY SNOW
CONTINUES ALONG AND SOUTH OF THE FRONT...WHICH IS NEARLY STATIONARY.
HEAVY SNOW CONTINUES IN THE WEST SLOPES OF THE NORTHERN
SIERRA...THOUGH THERE HAS BEEN A MARKED DECREASE FROM AROUND EL
DORADO COUNTY NORTH.  WS ETA BRINGS ANOTHER ROUND OF SNOW INTO THE
WEST SLOPES OF THE NORTHERN SIERRA 03Z-06Z AS VORT MAX ROUNDS THE
BASE OF THE TROF AND INTENSIFIES PRECIPITATION.  THERE IS STILL SOME
QUESTION AS TO EXACTLY HOW FAR SOUTH THE FRONT WILL BE WHEN THIS
HAPPENS.  WILL EXTEND THE WSW IN ZONE 69 THROUGH MIDNIGHT IN
COORDINATION WITH SURROUNDING OFFICES. ELSEWHERE...SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPED FROM AROUND RED BLUFF TO REDDING.  SOME
OF THESE HAVE HAD ROTATION AND STRONG INFLOW.  WE WILL BE WATCHING
FOR POTENTIAL SEVERE THUNDERSTORMS THROUGH THE EVENING IN THIS AREA.
ISOLATED THUNDERSTORMS COULD OCCUR THIS EVENING ANYWHERE IN OUR
COUNTY WARNING AREA.  SNOW LEVELS NEAR 3500 TO 4000 FEET THIS
EVENING AND TONIGHT WHERE APPROPRIATE. FLASH FLOOD WATCH CONTINUES
FOR BURN AREAS OF EL DORADO COUNTY EXPIRES AT 6 PM WITH LOWERING
SNOW LEVELS.

THE LOW IS CENTERED NEAR THE BAY AREA TONIGHT THOUGH THERE IS ABOUT
A 100KM DIFFERENCE BETWEEN THE ETA AND THE GFS AS TO ITS EXACT
PLACEMENT.  EXPECT SNOW TO CONTINUE ALONG THE WEST SLOPES OF THE
NORTHERN SIERRA TONIGHT AND ADJACENT FOOTHILLS.  REMAINING AREAS
LIKELY TO BE PARTLY CLOUDY...WITH PATCHY FOG POSSIBLE IN FAVORED
AREAS.  UPPER LOW IS STILL HANGING AROUND TOMORROW AND DIURNAL
SHOWERS ARE POSSIBLE...MAINLY FROM SACRAMENTO SOUTH.  NORTHERN AREAS
STABILIZE A BIT.  WE MAY SQUEEZE SOME MORE SHOWERS OUT IN THE SIERRA
WEDNESDAY NIGHT BEFORE THE LOW FINALLY OPENS INTO A TROF AND LIFTS
INTO THE GREAT BASIN THURSDAY.  OVERRUNNING CLOUDS WILL BE AROUND
TUESDAY NIGHT AHEAD OF A WEAK SYSTEM THAT SPLITS FRIDAY.  THE
FORECAST WILL BE DRY FOR BOTH DAYS.  EXTENDED FORECAST SEEMS TO
FAVOR STRONG WEATHER SYSTEMS MOVING INTO THE PACIFIC
NORTHWEST...PERHAPS JUST BRUSHING THE NORTHERN AREAS.  WILL LEAVE A
SLIGHT CHANCE IN FOR SATURDAY WITH ONE SUCH WEATHER
SYSTEM...OTHERWISE MOST AREAS WILL BE DRY WITH NEAR NORMAL
TEMPERATURES.

SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
   ...WINTER STORM WARNING FOR THE WEST SLOPE OF THE SIERRA THROUGH
      MIDNIGHT TONIGHT...

   ...FLASH FLOOD WATCH IN EFFECT FOR THE BURN AREAS OF
      EL DORADO COUNTY THROUGH 6 PM...

&&
Hazardous weather outlook, Oct 26, 7:00 AM PDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE OCT 26 2004

CAZ013>019-063-064-066>069-271400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...

WINTER STORM WARNING CONTINUES TODAY IN THE SIERRA NEVADA FOR
PERIODS OF HEAVY SNOW AND GUSTY WINDS. ALSO THE FLASH FLOOD WATCH
CONTINUES FOR MUD SLIDES AND DEBRIS FLOWS IN THE BURN AREAS AROUND
SHASTA LAKE AND POWER/FREDS BURNS ALONG THE WEST SLOPES OF THE
SIERRA NEVADA. IN ADDITION THUNDERSTORMS WITH HAIL ARE POSSIBLE
TODAY IN INTERIOR NORTHERN CALIFORNIA.

* WINTER STORM WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD STATEMENT..............SEE WGUS86 KSTO - FLSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

SCATTERED SNOW SHOWERS CONTINUE WEDNESDAY OVER PORTIONS OF THE WEST
SLOPES OF THE SIERRA NEVADA OTHERWISE NO HAZARDOUS WEATHER THROUGH
THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

PCH

In the hours before

Local storm report, Oct 26, 7:10 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
710 PM PDT TUE OCT 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WILLOWS                 39.52N 122.20W
10/26/2004  0.88 INCH        GLENN              CA   LAW ENFORCEMENT

            CHP REPORTS DIME TO NICKEL SIZED HAIL ALONG INTERSTATE 5
            NEAR WILLOWS.

&&

JJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 6:41 PM PDTSevere Thunderstorm WarningSTOGlenn34 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.